By: Rachel Clark, DanceSafe Contractor
A bag of grey/off-white powder was sold in Chicago, IL as heroin but actually contains heroin, 6-monoacetylmorphine, etizolam, 6-acetylcodeine, noscapine, quinine, fentanyl, niacinamide, and xylazine. The sample was submitted from Chicago, IL.
The sample turned purple in the presence of the Marquis reagent, blue/green in the presence of the Mecke reagent, and light brown in the presence of the Mandelin reagent.
Heroin is an opioid that produces sedating and analgesic (pain-relieving) effects. It is commonly smoked or injected, with a duration of several hours (variable depending on the route of administration). In recent years, heroin has been increasingly adulterated with fentanyl and fentanyl analogs, leading to a spade of accidental overdoses and deaths.
Etizolam is a benzodiazepine analog, giving it a sedating depressant profile. This includes anticonvulsant, anxiolytic (anti-anxiety), and muscle-relaxant properties.
Noscapine is a cough-suppressing medication that is active at opioid receptors, but lacks the traditional euphoric and reinforcing effects of other classic opioids. It is currently under investigation for possible additional medicinal uses, and is an increasingly commonly used adulterant in heroin.
Quinine is a malaria medication that is also present in tonic water.
Fentanyl is active in minute quantities, which has made it a nationally-recognized contributor to the opioid crisis due to its concentrated (and often accidental) presence in pills and powders. It is popularly believed that fentanyl and its analogs are fatal when in contact with bare skin; this is a myth that has been repeatedly dispelled through scientific channels. If you suspect that someone is overdosing on an opioid, you are not at risk of intoxication simply by touching them or breathing the same air as them. Fentanyl and its analogs are absorbed through mucous membranes – an added layer of protection can be achieved by washing your hands after administering CPR on a person who has overdosed. Skin absorption would require very large quantities of fentanyl to be in contact with the dermis for prolonged periods of time, or direct contact with a wound.
Since fentanyl is typically (if not always) distributed unevenly throughout a sample, it is essential to use proper dilution techniques to dissolve the whole sample in water when testing it with a fentanyl test strip (this does not destroy the sample – after the test, the water can be left to evaporate out over a few days, leaving powder again). Symptoms of opioid overdose include slowed or stopped breathing and heart rate, blue-tinged extremities, loss of consciousness, and often vomiting. If you suspect that a person has overdosed on an opioid, call 911, administer Narcan whenever available, and place the person in the recovery position (if they are still breathing) to prevent asphyxiation on vomit. If a person is not breathing, perform CPR.
Niacinamide is a form of vitamin B3.
Xylazine is a sedative that is commonly used in veterinary medicine, and has been marked as an emerging drug of intentional abuse in Puerto Rico. It is thought to be primarily used as a bulking agent, often found in syringes containing speedballs (heroin and cocaine used in conjunction). Xylazine’s sedating and anesthetic properties lead to markedly lowered blood pressure and heart rate (hypotension and bradycardia).
The combination of all of these substances, most of which perpetuate slowing of central nervous system activity, are likely to compound each other’s effects and lead to potentially life-threatening hypotension (low blood pressure), bradycardia (slow heart rate), and resultant oxygen intake.
Combining opioids and benzodiazepines is thought to increase the likelihood of overdose, due to their slightly different mechanisms of action that both induce sedation and CNS depression. For this reason, all available harm reduction measures should be practiced if ingesting a comparable mixture of substances (or, especially, an unknown mixture of substances). Such measures may include ensuring that a sober sitter who is in possession of – and knows how to use – Narcan is present during a session, seeking out testing services, using clean and sterilized administration supplies, and using a smaller amount than usual whenever consuming in a new environment.
We urge our community to keep in mind that drug markets are expansive and that this adulterated heroin may appear in places other than its source and submission location. Using a reagent test kit can help provide a first line of defense as a presumptive (and not affirmative) process. Additionally, samples may be sent in to www.ecstasydata.org for in-depth laboratory testing. Test before you ingest to avoid taking misrepresented substances, and so you can adjust your intention, set, and setting appropriately to minimize risks. You can purchase fentanyl strips here.
The purpose of #TestIt Alerts is to alert the public to misrepresented substances circulating in their region. We neither condemn nor condone drug use, but rather want people to be aware of what they are ingesting so they can take steps to minimize risks.
Since 1998, DanceSafe has been keeping the electronic music and nightlife communities safe. As a 501(c)(3) nonprofit, we provide free harm reduction services at music festivals and nightlife events across the nation. All proceeds from the sales of our drug checking kits go back into the organization so we can continue to provide our services to our communities for free. By purchasing a kit, you are not only helping keep you and your friends safe, you are also contributing to the harm reduction movement. Thank you for your support!